Alert archive / Iowa / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 264, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Aug 4, 2011, 3:14 PM CDT for Warren County, Iowa. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 4, 2011, 3:14 PM CDT (20:14 UTC)
- Expired
- Aug 4, 2011, 3:45 PM CDT
- In force
- 31 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Warren County, IA
The radar
The Des Moines radar (KDMX), 57 km from the middle of the area, began a volume at 20:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 8.2 hours before the alert went out and 227 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 116 J/kg
- Mixed-layer CIN
- -165 J/kg
- Mixed-layer LCL
- 949 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 68 m²/s²
- 0-3 km storm-relative helicity
- 59 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
508 WUUS53 KDMX 042014 SVRDMX IAC181-042045- /O.NEW.KDMX.SV.W.0264.110804T2014Z-110804T2045Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 314 PM CDT THU AUG 4 2011 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTH CENTRAL WARREN COUNTY IN SOUTH CENTRAL IOWA... * UNTIL 345 PM CDT * AT 311 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 12 MILES NORTHEAST OF OSCEOLA...OR 14 MILES SOUTH OF INDIANOLA...AND MOVING NORTH AT 5 MPH. * LOCATIONS IMPACTED INCLUDE... MAINLY RURAL AREAS OF SOUTHERN WARREN COUNTY. PRECAUTIONARY/PREPAREDNESS ACTIONS... LARGE HAIL CAN CAUSE INJURY AND PROPERTY DAMAGE. SEEK SAFETY INDOORS UNTIL THE STORM PASSES. && LAT...LON 4116 9375 4131 9376 4130 9350 4116 9354 TIME...MOT...LOC 2014Z 185DEG 5KT 4117 9362 WIND...HAIL 60MPH 1.00IN $$ AW
2 follow-up statements
984 WWUS53 KDMX 042034 SVSDMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 334 PM CDT THU AUG 4 2011 IAC181-042045- /O.CON.KDMX.SV.W.0264.000000T0000Z-110804T2045Z/ WARREN IA- 334 PM CDT THU AUG 4 2011 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTH CENTRAL WARREN COUNTY UNTIL 345 PM CDT... AT 330 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 12 MILES SOUTH OF INDIANOLA...MOVING NORTH AT 10 MPH. LOCATIONS IMPACTED INCLUDE... MAINLY RURAL AREAS OF SOUTHERN WARREN COUNTY. PRECAUTIONARY/PREPAREDNESS ACTIONS... PREPARE FOR LARGE HAIL AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A REINFORCED BUILDING AND AWAY FROM WINDOWS. HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. TURN AROUND DON/T DROWN. && LAT...LON 4116 9375 4131 9376 4130 9350 4116 9354 TIME...MOT...LOC 2034Z 192DEG 7KT 4120 9362 WIND...HAIL 60MPH 1.00IN $$ AW
592 WWUS53 KDMX 042040 SVSDMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 340 PM CDT THU AUG 4 2011 IAC181-042050- /O.EXP.KDMX.SV.W.0264.000000T0000Z-110804T2045Z/ WARREN IA- 340 PM CDT THU AUG 4 2011 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL WARREN COUNTY WILL EXPIRE AT 345 PM CDT... THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY. HOWEVER HEAVY RAIN IS STILL POSSIBLE WITH THIS THUNDERSTORM. LAT...LON 4116 9375 4131 9376 4130 9350 4116 9354 TIME...MOT...LOC 2040Z 192DEG 7KT 4121 9362 $$ AW
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 12:56 PM CDT, 2 hours 18 minutes earlier.
Area forecast discussion, Aug 4, 12:56 PM CDT, 2 hours 18 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 1256 PM CDT THU AUG 4 2011 .UPDATE... NOT TOO MANY CHANGES WITH MORNING UPDATE HOWEVER DID HAVE TO NUDGE POPS A BIT FARTHER NORTH AND RAISE TEMPS. LOOKS LIKE A ZONE OF WARM ADVECTION HAS DEVELOPED SHOWERS ALONG THE WRN I80/HIGHWAY 30 CORRIDOR. HAVE ALREADY REACHED FORECAST HIGHS IN SPOTS AND FORECAST SOUNDINGS SUGGEST HIGHER TOO SO HAVE PUSHED MAXES UP IN SEVERAL LOCATIONS. && .SHORT TERM /TODAY/... SHORTWAVE ACRS NEBRASKA AND KANSAS WILL PROCEED THROUGH THE STATE TODAY. SOME WEAK RETURN FLOW ASSOCIATED WITH THE WAVE WILL HELP TO PRODUCE SOME SHOWER AND THUNDERSTORMS ACTIVITY ACRS THE AREA... MAINLY IN THE SOUTHERN HALF OF THE CWA. GIVEN THE WEAK SHEAR/STEERING FLOW...MAY SEE SOME LOCALLY HEAVY RAINFALL AS SHOWERS/STORMS MEANDER SLOWLY. THE THREAT OF SEVERE WEATHER SHOULD REMAIN RELATIVELY LOW HOWEVER WITH LIMITED HEATING AND LACK OF SHEAR. TEMPERATURES ARE A BIT TRICKY DEPENDING ON EXTENT OF PCPN AND CLOUDINESS. LIKELY TO SEE THE WARMEST TEMPS IN THE NORTH WHERE SUNSHINE WILL BE MORE PREVALENT AS THE SOUTH CONTINUES TO SEE THICKER CLOUDS AND AN ONGOING THREAT OF RAIN. .LONG TERM /TONIGHT THROUGH WEDNESDAY/... LITTLE CHANGES MADE TO THE EXTENDED PORTION OF THE FORECAST WITH UNCERTAINTY STILL HIGH IN WEST TO NORTHWEST FLOW THROUGHOUT THE MID/LONG RANGE. MAY STILL HAVE SOME LINGERING PRECIPITATION ACROSS THE SOUTH/SOUTHEAST TONIGHT WITH SYSTEM TO MOVE THROUGH THE CWA TODAY. OTHERWISE WAA/SFC WARM FRONT TO CREEP NORTHWARD ALONG THE MISSOURI/IOWA BORDER FRIDAY WITH WEAK ENERGY MOVING THROUGH ALOFT. THIS COULD ALLOW FOR ADDITIONAL THUNDERSTORM DEVELOPMENT ACROSS THE SOUTHERN CWA MAINLY FRIDAY AFTERNOON. IT COULD LINGER INTO FRIDAY EVENING...BUT LOOKS LIKE ACTIVITY SHOULD MOVE SOUTHWARD SO HAVE STUCK WITH A DRY FORECAST FOR FRIDAY NIGHT. SHORTWAVE TROUGH DROPPING THROUGH MINNESOTA INTO THE GREAT LAKES REGION AND ASSOCIATED FRONTAL BOUNDARY SLOWER IN PROGRESSION SO PRECIPITATION IS MAINLY PUSHED BACK TO SATURDAY NIGHT. HOWEVER LOOKS LIKE BETTER CHANCES FOR PRECIPITATION SHOULD ALSO REMAIN FURTHER NORTH AND EAST OF THE CWA CLOSER TO THE MAIN WAVE. HIGH PRESSURE TO BRIEFLY BUILD INTO THE CWA FOR SUNDAY WITH COOLER/DRIER AIR ACROSS THE AREA. ANOTHER UPPER LEVEL SYSTEM TO DROP SOUTHEAST FROM THE CANADIAN ROCKIES INTO THE NORTHERN PLAINS FOR MONDAY INTO TUESDAY. WAA/THETA-E ADVECTION TO PICK UP AHEAD OF THIS SYSTEM MONDAY...WITH THE FRONTAL BOUNDARY PUSHING THROUGH MONDAY NIGHT INTO TUESDAY. THEREFORE COULD SEE SOME PRECIPITATION DURING THESE TIMEFRAMES AS WELL. MAIN TEMPERATURE TREND IS TO CONTINUE A GRADUALLY COOLING TREND WITH EACH FRONTAL BOUNDARY PASSAGE AS H85 TEMPERATURES DROP INTO THE LOWER TO MID TEENS CELSIUS ACROSS THE AREA BY EARLY NEXT WEEK SUGGESTING HIGHS IN THE UPPER 70S TO MID 80S ACROSS BY MONDAY INTO TUESDAY. && .AVIATION...04/18Z INITIAL CONCERN WILL BE SLOW MOVING CONVECTION CURRENTLY AFFECTING CENTRAL IA BUT AVOIDING MOST SITES FOR THE TIME BEING...THUS NOTHING MORE THAN VCSH WORDING AT KFOD/KDSM/KALO. ONLY CARRIED IN THE BODY AT KOTM WHERE ISOLATED SOUTH CENTRAL SHOWERS MAY BUILD IN DAYTIME HEATING AS THEY WORK EASTWARD. NEXT ITEM OF CONCERN WILL BE FOG DEVELOPMENT OVERNIGHT. WITH LINGERING LOW LEVEL MOISTURE FUELED BY ADDITIONAL SCT CONVECTION...FEEL AT LEAST MVFR FOG DEVELOPMENT A GOOD BET. IFR/LIFR POSSIBLE AS WELL BUT HAVE ONLY GONE DOWN TO IFR UNTIL TRENDS BECOME MORE CLEAR. CONDITIONS SHOULD IMPROVE FRI MORNING...BUT MVFR CIGS MAY LINGER AFTER FOG LIFTS. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && UPDATE/AVIATION...SMALL SHORT TERM...COGIL LONG TERM...BEERENDS
Hazardous weather outlook, Aug 4, 6:45 AM CDT, 8 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 645 AM CDT THU AUG 4 2011 IAZ070>075-081>086-092>097-051200- CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS- MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS- 645 AM CDT THU AUG 4 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE EXPECTED TO MOVE THROUGH THE AREA TODAY INTO TONIGHT. SEVERE WEATHER IS NOT ANTICIPATED...HOWEVER LOCALLY HEAVY RAINFALL IS POSSIBLE WITH THE THUNDERSTORM ACTIVITY. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY ADDITIONAL THUNDERSTORM CHANCES ARE POSSIBLE FRIDAY AFTERNOON...SATURDAY NIGHT...AND AGAIN MONDAY NIGHT INTO TUESDAY. THERE IS A SLIGHT RISK FOR SEVERE WEATHER WITH THE ACTIVITY LATE SATURDAY. AT THIS TIME LARGE HAIL AND DAMAGING WINDS ARE THE MAIN SEVERE THREATS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. IAZ033>037-044>050-057>062-051200- SAC-CALHOUN-WEBSTER-HAMILTON-HARDIN-CRAWFORD-CARROLL-GREENE-BOONE- STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK- 645 AM CDT THU AUG 4 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT AN ISOLATED THUNDERSTORM IS POSSIBLE TODAY INTO EARLY THIS EVENING. SEVERE WEATHER IS NOT ANTICIPATED. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY ADDITIONAL THUNDERSTORM CHANCES ARE POSSIBLE ACROSS PORTIONS OF THE AREA FRIDAY AFTERNOON...SATURDAY NIGHT...AND AGAIN MONDAY NIGHT INTO TUESDAY. THERE IS A SLIGHT RISK FOR SEVERE WEATHER WITH THE ACTIVITY LATE SATURDAY. AT THIS TIME LARGE HAIL AND DAMAGING WINDS ARE THE MAIN SEVERE THREATS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. IAZ004>007-015>017-023>028-038-039-051200- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-GRUNDY-BLACK HAWK- 645 AM CDT THU AUG 4 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY ADDITIONAL THUNDERSTORM CHANCES ARE POSSIBLE SATURDAY AFTERNOON INTO SATURDAY NIGHT AND AGAIN MONDAY NIGHT INTO TUESDAY. AT THIS TIME THE THREAT OF SEVERE WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
In the hours before
Special weather statement, Aug 4, 2:45 PM CDT, 29 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 245 PM CDT THU AUG 4 2011 IAZ070>075-081>086-092>097-050000- CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS- MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS- INCLUDING THE CITIES OF...ATLANTIC...GREENFIELD...WINTERSET... INDIANOLA...KNOXVILLE...OSKALOOSA...CORNING...CRESTON...OSCEOLA... CHARITON...ALBIA...OTTUMWA...BEDFORD...MOUNT AYR...LEON... CORYDON...CENTERVILLE...BLOOMFIELD 245 PM CDT THU AUG 4 2011 ...CONDITIONS ARE FAVORABLE FOR FUNNEL CLOUDS... CURRENT ATMOSPHERIC CONDITIONS SUPPORT THE DEVELOPMENT OF FUNNEL CLOUDS FROM SOUTH OF INTERSTATE 80 TO THE MISSOURI BORDER. USUALLY...THESE FUNNEL CLOUDS CAN FORM FROM SHOWERS AND WEAK THUNDERSTORMS. THESE FUNNELS ARE NORMALLY BRIEF...DROP ONLY A FEW HUNDRED FEET FROM THE CLOUD BASE...AND RARELY BECOME A TORNADO OR CAUSE DAMAGE. HOWEVER...IF ONE IS SPOTTED...PLEASE REPORT IT IMMEDIATELY TO LOCAL LAW ENFORCEMENT FOR RELAY TO THE NATIONAL WEATHER SERVICE. IF A TORNADO WARNING WOULD BECOME NECESSARY... TAKE APPROPRIATE ACTION. SMALL
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 4, 5:55 PM CDT | Flash Flood Warning | DMX | Clarke, Lucas, Warren | 3 hr |
Nearby
Severe Thunderstorm Warnings in Iowa, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.